MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PGLA 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PGLA 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number PC-8-30-3D
Medical Device Problem Codes Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/03/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the axium coil experienced resistance and was stretched.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the cavernous sinus segment of the left internal carotid artery.The max diameter was 7.5mm, and the neck diameter was 5.5mm.The patient's blood flow and vessel tortuosity were normal.It was reported that the tip of the coil was delivered into the microcatheter and could not be pushed forward.It was then retrieved into the protective sheath, and it was found to be stretched after being pushed out from the tip.The coil was replaced, and the catheter was continued to be used. the patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).Additional information received reported that the resistance was in the proximal part of the catheter, and the coil had pushed out of the introducer sheath smoothly.The cause of the event was not determined.The catheter model was unknown.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the axium coil returned within a shipping box; within a sealed biohazard pouch; within an opened axium coil outer carton; within an opened axium coil inner pouch and within a dispenser coil.Visual inspection/damage location details: visual inspection/damage location details: the axium coil was returned within its introducer sheath.The introducer sheath was found correctly assembled on the pusher with the wave-lock at the proximal end.The pusher was found to be bent at ~ 175.7cm from the proximal end.No damages were found with the introducer sheath.The axium implant coil appeared to be detached from pusher and not returned for analysis.No other anomalies were observed.Testing analysis: the axium coil could not be used for resistance testing with an in-house catheter due to its damaged condition.Conclusion: based on the device analysis and the reported information, the customer¿s report of ¿coil resistance/stuck on catheter¿ was confirmed.The axium implant coil was detached and not returned for analysis.In addition, the pusher was found bent.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.Advancing the axium coil against resistance would result in damage to the implant coil and pusher.Other possible causes for coil/pushwire damage are lack of hydration before procedure, user does not maintain continuous flush, coil not retracted in a one-to-one motion with the implant pushwire during repositioning, pushwire rotation, or incompatible catheter.It was reported devices were prepared per the ifu.The patient¿s vessel tortuosity was normal.Since the micro catheter used in the event was not returned, any contribution of the micro catheter towards the ¿coil resistance/stuck in catheter¿ could not be assessed.As the model and lot number of the micro catheter was not reported, compatibility could not be assessed.Information regarding a continuous flush and the coil being hydrated was not provided.Therefore, any contributing factors could not be assessed.Based on the device analysis and reported information, the customer¿s report of ¿coil stretch¿ could not be confirmed.The axium implant coil was detached and not returned for analysis.Coil damage can occur due to patient vessel tortuosity or advancing the device against resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
G3 510k information corrected.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: the axium coil was returned within its introducer sheath.The introducer sheath was found correctly assembled on the pusher with the wave-lock at the proximal end.The pusher was found to be bent at 175.7cm from the proximal end.No damages were found with the introducer sheath.The axium implant coil appeared to be detached from pusher and not returned for analysis.No other anomalies were observed.The axium coil could not be used for resistance testing with an in-house catheter due to its damaged condition.Based on the device analysis and the reported information, the customer¿s report of ¿coil resistance/stuck on catheter¿ was not conf irmed as the coil appeared to be prematurely detached from the pusher.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PGLA 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15670223
Report Number2029214-2022-01806
Device Sequence Number20425268
Product Code KRD
UDI-Device Identifier00847536033375
UDI-Public00847536033375
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2023
Device Model NumberPC-8-30-3D
Device Catalogue NumberPC-8-30-3D
Device Lot NumberB074547
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2022
Supplement Date Received by Manufacturer01/10/2023
05/03/2023
Initial Report FDA Received Date10/25/2022
Supplement Report FDA Received Date01/19/2023
05/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/22/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Patient SexFemale